Drug-induced hypersensitivity syndrome caused by carbamazepine used for the treatment of trigeminal neuralgia

Yuko Ono, Tsuyoshi Shimo, Yoshinori Shirafuji, Toshihisa Hamada, Masanori Masui, Kyoichi Obata, Mayumi Yao, Koji Kishimoto, Akira Sasaki

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

An 88-year-old man was diagnosed with trigeminal neuralgia, and treatment of carbamazepine 200 mg/day was initiated. About 6 weeks later, the patient developed a skin rash accompanied by fever. He was admitted to hospital and diagnosed with drug-induced hypersensitivity syndrome (DIHS) caused by carbamazepine. Oral carbamazepine treatment was stopped, but blood tests showed acute liver and acute renal failure. Drug-induced lymphocyte stimulation test (DLST) for carbamazepine, human herpes virus-6 (HHV-6) IgG, and CMV-HRP were negative. Oral prednisolone therapy was begun 18 days later. The titer of HHV-6 IgG antibodies was then detected (640 times). Following treatment, liver and renal function improved and the erythema disappeared.

Original languageEnglish
Article number4605231
JournalCase Reports in Dentistry
Volume2016
DOIs
Publication statusPublished - 2016

Fingerprint

Drug Hypersensitivity Syndrome
Trigeminal Neuralgia
Carbamazepine
Immunoglobulin G
Viruses
Liver
Hematologic Tests
Therapeutics
Erythema
Lymphocyte Activation
Prednisolone
Exanthema
Acute Kidney Injury
Fever
Kidney
Antibodies
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Dentistry(all)

Cite this

Drug-induced hypersensitivity syndrome caused by carbamazepine used for the treatment of trigeminal neuralgia. / Ono, Yuko; Shimo, Tsuyoshi; Shirafuji, Yoshinori; Hamada, Toshihisa; Masui, Masanori; Obata, Kyoichi; Yao, Mayumi; Kishimoto, Koji; Sasaki, Akira.

In: Case Reports in Dentistry, Vol. 2016, 4605231, 2016.

Research output: Contribution to journalArticle

Ono, Yuko ; Shimo, Tsuyoshi ; Shirafuji, Yoshinori ; Hamada, Toshihisa ; Masui, Masanori ; Obata, Kyoichi ; Yao, Mayumi ; Kishimoto, Koji ; Sasaki, Akira. / Drug-induced hypersensitivity syndrome caused by carbamazepine used for the treatment of trigeminal neuralgia. In: Case Reports in Dentistry. 2016 ; Vol. 2016.
@article{f0011f9fd8df4398a887559c2be4a48a,
title = "Drug-induced hypersensitivity syndrome caused by carbamazepine used for the treatment of trigeminal neuralgia",
abstract = "An 88-year-old man was diagnosed with trigeminal neuralgia, and treatment of carbamazepine 200 mg/day was initiated. About 6 weeks later, the patient developed a skin rash accompanied by fever. He was admitted to hospital and diagnosed with drug-induced hypersensitivity syndrome (DIHS) caused by carbamazepine. Oral carbamazepine treatment was stopped, but blood tests showed acute liver and acute renal failure. Drug-induced lymphocyte stimulation test (DLST) for carbamazepine, human herpes virus-6 (HHV-6) IgG, and CMV-HRP were negative. Oral prednisolone therapy was begun 18 days later. The titer of HHV-6 IgG antibodies was then detected (640 times). Following treatment, liver and renal function improved and the erythema disappeared.",
author = "Yuko Ono and Tsuyoshi Shimo and Yoshinori Shirafuji and Toshihisa Hamada and Masanori Masui and Kyoichi Obata and Mayumi Yao and Koji Kishimoto and Akira Sasaki",
year = "2016",
doi = "10.1155/2016/4605231",
language = "English",
volume = "2016",
journal = "Case Reports in Dentistry",
issn = "2090-6447",
publisher = "Hindawi Publishing Corporation",

}

TY - JOUR

T1 - Drug-induced hypersensitivity syndrome caused by carbamazepine used for the treatment of trigeminal neuralgia

AU - Ono, Yuko

AU - Shimo, Tsuyoshi

AU - Shirafuji, Yoshinori

AU - Hamada, Toshihisa

AU - Masui, Masanori

AU - Obata, Kyoichi

AU - Yao, Mayumi

AU - Kishimoto, Koji

AU - Sasaki, Akira

PY - 2016

Y1 - 2016

N2 - An 88-year-old man was diagnosed with trigeminal neuralgia, and treatment of carbamazepine 200 mg/day was initiated. About 6 weeks later, the patient developed a skin rash accompanied by fever. He was admitted to hospital and diagnosed with drug-induced hypersensitivity syndrome (DIHS) caused by carbamazepine. Oral carbamazepine treatment was stopped, but blood tests showed acute liver and acute renal failure. Drug-induced lymphocyte stimulation test (DLST) for carbamazepine, human herpes virus-6 (HHV-6) IgG, and CMV-HRP were negative. Oral prednisolone therapy was begun 18 days later. The titer of HHV-6 IgG antibodies was then detected (640 times). Following treatment, liver and renal function improved and the erythema disappeared.

AB - An 88-year-old man was diagnosed with trigeminal neuralgia, and treatment of carbamazepine 200 mg/day was initiated. About 6 weeks later, the patient developed a skin rash accompanied by fever. He was admitted to hospital and diagnosed with drug-induced hypersensitivity syndrome (DIHS) caused by carbamazepine. Oral carbamazepine treatment was stopped, but blood tests showed acute liver and acute renal failure. Drug-induced lymphocyte stimulation test (DLST) for carbamazepine, human herpes virus-6 (HHV-6) IgG, and CMV-HRP were negative. Oral prednisolone therapy was begun 18 days later. The titer of HHV-6 IgG antibodies was then detected (640 times). Following treatment, liver and renal function improved and the erythema disappeared.

UR - http://www.scopus.com/inward/record.url?scp=84997498620&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84997498620&partnerID=8YFLogxK

U2 - 10.1155/2016/4605231

DO - 10.1155/2016/4605231

M3 - Article

AN - SCOPUS:84997498620

VL - 2016

JO - Case Reports in Dentistry

JF - Case Reports in Dentistry

SN - 2090-6447

M1 - 4605231

ER -